Ask a doctor

Extremely Swollen Red Sore After Botox? (photo)

I have been getting Botox done for 7 years and no problems, other than some mild occasional bruising. I had a treatment yesterday on my frown lines, forehead and crows feet. All up I received 65 units, which is more than I usually get and it was extra sting when she was injecting. ( I have been to her before) hrs later I had hive like swelling around my eyes and forehead, it is sore. I went to my GP this morning and was told it is an allergic reaction, my injector said she hasn't seen it before?

Doctor Answers (5)

Extreme Swelling After Botox

+1

This is more than likely NOT from the Botox product but from some ingredient that it was reconstituted with. For whatever reason, be it allergic or infectious, your body is reacting strongly to this. I recommend speaking with your physician to see what product you may have been allergic to, and seeing an allergist. If you don't come up with anything there, I'd recommend seeing a new physician. Perhaps you received an improperly mixed or stored product. If the symptoms don't improve or get worse, please see your GP or ER. In the meantime, try cool soaks and Benadryl. 


New York Dermatologic Surgeon
4.5 out of 5 stars 31 reviews

Swelling and Redness immediately after Botox after no problems for 7 years is only one of 2 possibilities.

+1

I have to agree with the prior physicians.  Either you got some substitute for Botox or you are allergic to the preservative in the saline used to mix up the Botox.  It would seem if you had an allergy that it would've manifested itself in the past.  Most likely you didn't get BOTOX.  This is a competitive market and some practices try to cut costs by not buying from Allergan.  There is potential for counterfeit products.  Buying from Allergan is the only way you know what you are getting from a physician standpoint, and the only way to be assured it's been handled correctly.  Botox is temperature sensitive, so if it gets hot, there is the possibility it loses it's strength.  I believe that buying from anyone other than Allergan is not legal.  Check BOTOXCosmetic's website to see if your doctor is listed.  If he/she is not, they are not buying from Allergan.  If they are, it still doesn't mean that they buy all their Botox from Allergan - they might be buying some from them, and the rest from someone else.  It's best to go to someone you can trust and not necessarily the lowest price.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Botox and allergic reactions

+1

Based on the photo's shown, the swelling around the eyes is noted -  it's still very difficult to determine what may or may not be going on but discussing this at length with your provider and their suggestions for treatment going forward are a good place to start.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 130 reviews

You might also like...

Extremely Swollen Red Sore After Botox?

+1

Though very unusual to see immediate erythema following Botox injections I also have been referred a patient with a patient with a similar history. Either you where given a NON ALLERGAN BOTOX product or the saline to re constitute was contaminated, or there was/is an alley to something. seek immediate care including a Medrol dose pack and anti histamines with an antibiotic by mouth. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Illegal and dangerous Botox

+1

     You had Botox and then you had a red and painful reaction.   In the past this never happened with Botox.  Are you sure you had real Allergen Botox or did you receive illegal, cheap and dangerous Botox imported from a foreign country?  You will need to talk to the injector and receive assurance and proof of authentic Botox being used.   Beware!  Some facilities use two types of Botox.......95% illegal and the 5% Allergen Botox in case someone asks.  Ask if they use only Allergen Botox.   Ask for proof of volume of true Allergen purchased.  Push hard!

     Use of bad and illegal drugs is a very large problem in the US.   We recently have seen the disaster resulting from bad steroids and fungal infections.  Could the same thing happen with Botox?  Absolutely.  Bad illegal, and cheap botox is no bargain.  One can become very ill or even die.  Botox is being injected into you body.  Beware of prices that are too good to be true.   There is always the OTHER PART OF THE STORY.  

     In conclusion you may have had an allergic reaction.  Then again you were never allergic to Botox before.  Did you just become allergic to botox or were you given CHEAP, BAD, AND ILLEGAL BOTOX?   You need to find the answer to this question.  Your family doctor will help with this or at least should.

     Go only to doctors that are certified by the American Board of Plastic Surgery and who are Fellows of the American College of Surgeons.   These doctors always put the welfare and life of the patient first. 

     My Best, Dr C

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.